Texas, 2004

Hail in Texas, March 14, 2004

March 14, 2004 · NWS SJT · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 14, 2:33 PM CST, 17 minutes earlier.

Area forecast discussion, Mar 14, 2:33 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
233 PM CST SUN MAR 14 2004

.SHORT TERM...
COLD FRONT HAS MIGRATED SOUTH OF INTERSTATE 10 THIS AFTERNOON...AND
ROUGHLY EXTENDS FROM THE FAR SOUTHWEST CORNER OF CROCKETT COUNTRY...
EASTWARD TO TELEGRAPH AND FREDERICKSBURG. MOVEMENT SOUTH AT AROUND
10 KTS. LIFTED INDEX SOUTH OF THE BOUNDARY RUNNING IN THE NEGATIVE
MINUS 6 TO 8 RANGE...NO DOUBT AIDED BY PARTIAL SUNSHINE. SCATTERED
THUNDERSTORMS DEVELOPING JUST NORTH OF FRONT ACROSS THE EDWARDS
PLATEAU AND NORTHWEST HILL COUNTRY. SEVERE STORM NOTED OVER
CENTRAL CROCKETT COUNTY. WEAK UPPER TROUGH ROTATING THROUGH THE
TRANSPECOS PROVIDING UPPER SUPPORT. SURMISE WIDELY SCATTERED STORMS
TO PERSIST NEAR I-10 THROUGH SUNSET...WITH THE AID OF THE UPPER
LEVEL TROUGH SKIRTING ACROSS THE EDWARDS PLATEAU AND NORTHWEST HILL
COUNTRY. ELSEWHERE...A MOIST BOUNDARY LAYER REMAINS...CONTRIBUTING
TO THE EXTENSIVE STRATUS OVER THE NORTHERN 2/3RDS.

TONIGHT...SMALL POP PLANNED FOR THE EDWARDS PLATEAU AND NORTHWEST
HILL COUNTRY THIS EVENING FOR REASONS MENTIONED ABOVE. COLD FRONT
TO WASHOUT OVER SOUTH TEXAS OVERNIGHT...WITH DIRTY HIGH PRESSURE
BUILDING ACROSS WEST CENTRAL TEXAS. DIRTY APPROPRIATE TERM...FOR
COLD FRONT FAILED TO SCOUR LOW LEVEL MOISTURE. WITH LIGHT WINDS...
AREAS OF FOG SHOULD DEVELOP AGAIN OVERNIGHT.

MONDAY...MORNING STRATUS AND FOG SHOULD GIVE WAY TO PARTLY CLOUDY
SKIES BY AFTERNOON...AS 850 MB WINDS INCREASE TO 20-25 KTS. MACHINE
NUMBERS REASONABLE WITH 70S AREAWIDE. ANOTHER COLD FRONT PROGD INTO
THE BIG COUNTRY MONDAY AFTERNOON. ATMOSPHERE CERTAINLY MOIST AND
UNSTABLE IN ADVANCE...SO WIDELY SCATTERED THUNDERSTORMS POSSIBLE.

MONDAY NIGHT...COLD FRONT CONTINUES SOUTHWARD THROUGH THE CONCHO
VALLEY AND HEARTLAND...BEFORE STALLING ACROSS THE EDWARDS PLATEAU
AND NORTHWEST HILL COUNTRY TOWARD DAWN. MEANTIME...SHORTWAVE TROUGH
DARTS ACROSS THE FORECAST AREA IN NORTHWEST FLOW ALOFT. SO WIDELY
SCATTERED THUNDERSTORMS A GOOD BET.

TUESDAY/TUESDAY NIGHT...WITH THE STALLED BOUNDARY NEAR I-10...DAYTIME
HEATING TO PROMOTE WIDELY SCATTERED THUNDERSTORMS OVER THE SOUTH
HALF.

FEW MORE STORMS POSSIBLE WEDNESDAY AS THE FRONT LIFTS NORTH ACROSS
THE FORECAST AREA.

&&

.LONG TERM...
THURSDAY-SUNDAY...QUIET ZONAL FLOW ALOFT AND LACK OF SURFACE
BOUNDARIES SHOULD KEEP THINGS DRY...EVEN THOUGH AIRMASS RATHER
UNSTABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     48  72  50  74 /  10  20  20  10
SAN ANGELO  47  72  49  75 /  10   0  20  20
JUNCTION    51  70  51  76 /  20   0  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19/17
Hazardous weather outlook, Mar 14, 2:23 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
223 PM CST SUN MAR 14 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-152017-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
223 PM CST SUN MAR 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING...MAINLY SOUTH OF A LINE FROM MERTZON TO CHRISTOVAL TO
RICHLAND SPRINGS. AN ISOLATED STORM OR TWO MAY INTENSIFY AND BECOME
SEVERE...WITH LARGE HAIL AND A WIND GUST TO 60 MPH BEING THE MAIN
SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...

A FEW THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON INTO MONDAY
NIGHT...WHEN THE NEXT COLD FRONT IS FORECAST TO MOVE SOUTHWARD INTO
WEST CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The San Angelo radar (KSJT), 135 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Crockett

When
March 14, 2:50 PM CST
Where
Crockett County, 27 mi S of Ozona
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
30.317, -101.200

Hail, Crockett

When
March 14, 3:05 PM CST
Where
Crockett County, 29 mi S of Ozona
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
30.283, -101.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389080, 5389081.